Seek Out an Experienced Specialist to Treat Painful Cluster Headaches
Dear Dr. Roach: Out of the blue, I started with classic cluster headaches about nine years ago. I get one every night between 8 p.m. and 9 p.m. that sends me to my knees. This goes on for months, and then I go on prednisone for two weeks and it knocks the headaches out of me for months for a few years, and then they return. I have had CT scans, been to neurologists, been on all kinds of medicine with terrible side effects, tried the brain-freeze cold thing, the hot honey, cider, lemon drink, everything I could find. Now when I wake up in the morning I take a low-dose aspirin, as I have a dull mild ache in my head, then I get the killer at night. Prednisone no longer helps. I really don’t know where else to turn. My once-active social life is now nonexistent, as I am paralyzed by these headaches. I’ve been on Relpax, topiramate, indomethacin. Please help, as I’m getting quite depressed. — A.L.V.
Answer: Cluster headaches are uncommon, and they are more likely in men than in women. Typically one-sided, sharp and very severe, many people describe an icepick sensation in the eye or temple. Tearing of the eye, a droopy eyelid or a runny nose all may accompany an attack. They are called “cluster headache” because when they come, they can come several times daily and then leave. A single cluster may go on for months, as you describe. There is a chronic form that does not remit, and some move from episodic to chronic.
People with migraines typically find a quiet, dark place to lie still. People with cluster headaches are restless, and I have had more than one patient report banging his head into the wall from pain. A CT scan usually is done to exclude other causes of headache.
There are several treatments for an acute headache. Oxygen is effective to stop a headache in about 80 percent of people. Sumatriptan (Imitrex) and zolmitriptan (Zomig) are related to Relpax, and may be more effective at stopping an attack. However, it sounds like you need treatment to prevent attacks. Verapamil, normally used for blood pressure, can be very effective in preventing attacks, and is much, much safer than the prednisone you have been taking.
I think you need a neurologist with more experience in cluster headaches.
Depression is not uncommon in people with any type of chronic pain condition, but it is particularly a problem in people with cluster headaches. Cluster headaches tend to get better with age, but you need more-aggressive treatment.
DEAR DR. ROACH: For two to three months, I have been taking 17 grams of polyethylene glycol mixed in 8 ounces of water three times a week. Finally, I have found something that is effective in relieving my lifelong chronic constipation problem. In the past two months, however, I have lost approximately 10 pounds and at 5 feet, 4 1/2 inches tall, I now weigh 100 pounds. Could the weight loss be related to the use of the polyethylene glycol? -- P.D.M.
ANSWER: Polyethylene glycol (Miralax and others) is a nonabsorbable, inert substance that carries water with it as it goes through your digestive tract. This gives the stool more moisture and makes it easier to pass. It is considered very safe.
I don’t think that it is responsible for 10 pounds of weight loss. I would be more concerned about an underlying medical issue, especially one that might cause constipation, such as thyroid disease. I also would be sure you have had a recent colonoscopy.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2014 North America Syndicate Inc.
All Rights Reserved